I am 48 yr old male with Juvenile onset Diabetis. About 6 months ago I had a brief spell of a-fib that caused a chain reaction of doctor visits, cariologist visits, tests that all came out normal.
My cardiologist put me on metoprolol tartrate 25mg twice per day.
Although he told me it was a benign drug I have many side effects including fatigue and drowsiness, some dizzyness, and loss of sex drive and ED problems. The side effects were really hampering my ability to function throughout the day.
About 3 weeks ago i tapered off metoprolol of which my last dose was 1 1/2 weeks ago. everything went fine but now am having issues with blood pressure spikes, chest pains. tachy-cardia spells and dizzyness. I really feel crummy.
My thinking was that I was having withdrawls from not taking metoprolol but why the symptoms after almost two weeks from taking it? I am tempted to go back on the drug to alleviate these symptoms as they are kind scary. I do not want to be on this drug and feel there is no need for it. I have mild hypertension and proir to metoprolol was taking low dose of lisinopril which I am back on now.
I have been on beta blockers including Toprolol, Metoprolol and Atenolol which is what I am now using. All gave/give me the list of side effects you mention, but I take a larger dose, 24 mg twice a day on Atenolol. I also take a calcium channel blocker... all because of atrial fibrillation, which I have permanent.
I have undergone significant shifts in dose levels, as high as 100 mg twice a day and have never developed any of the "withdrawal" symptoms you list. I agree it seems unlikely that withdrawal symptoms would not develop for the first 1.5 week, but I have nothing but personal experience to base my agreement on.
Perhaps someone with a similar experience can shed some light.
Like Jerry above, I too have taken as much as 200mg of Metoprolol daily, and reducing it produced no ill effects. When I had my electrophysiology study, I had to discontinue it completely. I saw no effect by abruptly stopping it, and had no rebound effect either. 25mg twice a day is a pretty small dose. I'm on 75mg per day as a maintenance dose and suffer no I'll effects except it takes a little longer to get my heart up to workout speed. I'm 63 years old and a T2 diabetic controlled by diet only.
Just to let you all know I went in to the Er Monday with the intention of getting these chest pains checked out and sent right back home. The decided to do an cat-scan angio-gram and found 80 % blockage of my left descending coronary artery and other blockages. Went to the cath lab with my cardiologist and a catheter was placed into the femoral artery in my groin and several stents were placed successfully.
If I had not stopped taking Metoprolol Iprobably would be dead as the drug was masking my symptoms. Feeling better now
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.